Drug induced liver injury is associated with high mortality—A study from a tertiary care hospital in Pakistan

Adeel Abid, Faryal Subhani, Farhana Kayani, Safia Awan, Shahab Abid, Chiara Lazzeri
2020 PLoS ONE  
In light of few established drug induced liver injury (DILI) registries, this study aims to evaluate the clinical spectrum and predictors of mortality and morbidity of hospitalized patients with suspected DILI. DILI cases were identified and categorized on basis of COIMS/RUCAM score and the exclusion of other liver diseases. Clinical and laboratory parameters were analyzed to identify the predictors of morbidity (prolonged hospital stay > 5 days) and mortality. Out of 462 patients, there were
more » ... ients, there were 264 (57.6%) males and the mean age of the cohort was 50.83 years (range: 20-94 years). DILI was classified as definite or highly probable in 31.1%, probable in 62.5%, and possible in 7.4% of cases. Pattern of liver injury was hepatocellular in 25.1%, cholestatic in 56.17%, and mixed in 18.72% of patients. Anti-tuberculosis drugs (ATDs) were found to be the most common category of drugs causing DILI, in 295 (63.9%) patients. Clinically, encephalopathy was present in 21.6% patients; other presenting symptoms included abdominal pain (57.1%), vomiting (57.1%), jaundice (54.1%) and pruritus (42.3%). In-hospital mortality was 26.5% and prolonged hospital stay (> 5 days) was observed in 35.93% of patients. Mortality was significantly greater in patients with encephalopathy, male gender, hepatocellular pattern of DILI, increased INR and use of ventilator support. In our study, the most frequent cause of DILI in hospitalized patients was ATDs. More than a quarter of patients died during hospital stay. A close control of clinical and biochemical parameters are required to prevent and monitor DILI, especially in patients taking ATDs in our region.
doi:10.1371/journal.pone.0231398 pmid:32276267 fatcat:fn3fftdykfdptgjnyw4xqyglte